California, 2003

Wildfire and Lightning Strike in California, August 28, 2003

August 28, 2003 · NWS SGX · 2 events in 1 county or zone

A brush fire consumed 7 acres in the area adjacent to the Oak Ridge Estates. No homes or structures were lost and no one was injured.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire consumed 7 acres in the area adjacent to the Oak Ridge Estates. No homes or structures were lost and no one was injured. Lightning caused phone and power outages in the Big Bear Lake area earlier this day, and may have been the cause of this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM PST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 2:30 AM PST, 7 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT THU AUG 28 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL DECREASE THROUGH FRIDAY WITH
DECREASING THUNDERSTORM CHANCES IN THE MOUNTAINS AND DESERTS.
GENERALLY FAIR AND DRY FOR THE LABOR DAY WEEKEND UNDER WEAK HIGH
PRESSURE.

.DISCUSSION...GFS SYNOPTIC FORECAST LOOKS AS GOOD AS ANY FOR THE
NEXT 7 DAYS AND MESHES WELL WITH THE UKMET. SHORTWAVE MOVING INLAND
ACROSS CNTRL CA TODAY WL BRING DRIER W/NW FLOW FOR FRI/SAT WITH A
STRONGER SHORTWAVE ARRIVING FOR SUN/MON TO REINFORCE DRY W/SW FLOW.
GFS/UKMET KEEP REMNANTS OF IGNACIO AT ARMS LENGTH WITH THE REMNANTS
REMAINING NR CNTRL BAJA THRU THE WEEKEND...THEN POSSIBLY DRIFTING
WESTWARD A LTL EARLY NEXT WEEK. THERE IS STILL SOME POSSIBILITY THAT
THE REMNANTS OF IGNACIO MAY EVENTUALLY BE DRAWN NORTHWARD INTO THE
MID LATITUDES...THOUGH NOT NECESSARILY ACROSS SW CA. LATEST GFS RUN
DOES THIS LATE TUESDAY AND WEDNESDAY TAKING IT NORTHWARD OFF THE
CNTRL CA COAST. NR TERM DRYING TREND IN THE CURRENT FORECAST LOOKS
REASONABLE. WATER VAPOR IMAGERY SHOWS DRYING AT UPPER LVLS AS THE
SHORTWAVE MOVES INLAND TO THE NORTH. GOES SOUNDER IMAGERY SHOWS
PWS ARE SLOWER TO DECR...BUT PWS EXCEEDING 1.5 INCHES ARE NOW
CONFINED TO THE DESERTS AS OPPOSED TO EXTENDING WESTWARD AS FAR AS
THE CSTL WATERS 24 HOURS AGO. CHANCE WORDING IN THE MTNS/DESERTS FOR
THIS AFTERNOON LOOKS GOOD FOR NOW...BUT COULD BE A LTL MORE OR LESS
ACTIVE THAN SHOWN IN THE CURRENT FORECAST DEPENDING UPON HOW FAST
DRYING OF MONSOONAL MSTR OCCURS AT THE LWR/MID LVLS TODAY.
REGARDLESS...THUNDERSTORM COVERAGE AND RAINFALL SHOULD BE LESS THAN
THE PAST TWO DAYS. DAY SHIFT MAY NEED TO MASSAGE THE FIRST PERIOD A
LTL DEPENDING UPON WHAT THE 12Z SOUNDINGS SHOW.

SAN...NONE.
Hazardous weather outlook, Aug 28, 5:00 AM PST, 5 hours before
CAZ042-043-048-050-055>058-060>062-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON THROUGH EARLY EVENING WITH BRIEF HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 wildfire. Local standard time, as filed.

Lightning, San Bernardino

When
August 28, 10:00 AM PST to 1:00 PM PST
Where
San Bernardino County, Big Bear City
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wildfire, San Bernardino

When
August 28, 2:25 PM PST to 4:00 PM PST
Where
San Bernardino County, 4 mi S of Phelan
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369518, 5369517.